Forum

Diagnosed weds eek

Hi need some advice please. I was diagnosed on weds 1st may. I had suspected for a long time that it is ms so no big shock. Just wondering what meds people are on as I now have to choose. I was thinking copaxone as from what I’ve heard/read has fewer side effects. Is that the case? Thanks in advance Leanne

Hi Leanne

You should get a good range of answers on here! Of course everyone is different, some have the side effects some dont. I was on REBIF for 2 years, I felt like I had every side effect going with that, headaches, chills, basically made me feel like i had flu - but I would of coped with it if it had worked for me. Unfortunately it didnt and I kept relapsing so I am now on Tysabri which has been fab so far - no side effects and no relapses.

Good Luck with your decision.xx

Hi thanks for replying. Decided on copaxone because my nurse said less side effects so we shall see, fingers crossed. So much to get my head around. He wanted to wait 3-4 weeks until he saw me again with my decision! Have been suffering bad headaches for last two months! Spoke to him today and we see him next week instead, thank god. Need to get a move on! That’s great your meds are working for you :0) xx

hi leanne

i went on copaxone very soon after diagnosis.

its been 4 years now. i never had any side effects.

but i do have to keep my skin in good condiditon.

carole x

Hi Leanne,

I just wanted to welcome you.

I have never had DMDs so I can’t give you any help with that but as an 18 year MS veteran I can tell you that it does get easier and less shocking than those early months after dx.

Jane

Did they offer you Tysabri or was it only injectable dmds? Tysabri is about twice as effective in reduction in relapse rate and accumulated disability. However, there is a chance of fatal side effects while you’re on it and bad rebound relapses if you stop it. I’m interested in whether anyone gets offered this as a first treatment - given all the stuff in the news this week about postcode lottery for MS treatment. I think Tysabri is quite a lot more expensive than the injectables.

Good luck with your medication decision and welcome to this forum, people here will give you a lot of support and advice. It’s all very daunting but you will come through the crappy part and whilst you may have good and bad days hopefully you will get a positive chin up type attitude, basically cos we have no choice to do this or it wins. I’m due to start rebif soon… Dreading side effects due to having a young child however I’m needle phobic and this is less needle like us a few other things sold me on it, however if it fails I think I would then consider copaxone. From what I’ve been tysbari is not offered as first line treatment unless its aggressive m.s or DMDs have failed. This is what my m.s nurse advised me. But you never know. Good luck hun and chin-up xxxx

Hiya

I started off on Rebif 44 and didn’t have any side effects. It seemed to work o.k. with maybe 2 relapses a year (when diagnosed I had 4 in 6 months). Unfortunately it stopped working for me and I had to change. I had Mitoxantrone as my MS was so active and started Copaxone 1/2 way through the treatment.

When I first started Copaxone I had a terrible time as I was slightly allergic to it and would have horrible pain and site reactions after injecting. I almost gave up several times. In the end my body got used to it (I took anti histamines and used Elma Cream for about 3 months). I also started to get dents in my skin where the fat under the skin goes away and doesn’t come back. I then started doing the injections every other day for a while. So in my experience Copaxone had far more side effects that Rebif.

A few years on and things are fine and I’m back to taking Copaxone everyday and my relapses seem to be few and far between (although I suspect I’ve moved on to SPP).

Only you will know what works for you. Have a look at the MS decisions websit as I found that a great help. There’s nothing to say that you will get side effects, whichever you choose. It may seem from here that they are really common but, that’s just because people post asking for help with them… you don’t tend to get many ‘Yay! I don’t have side effects’ posts.

Sue

x

Hi Leanne

Sorry to hear about your diagnosis but welcome to the forum.

I’ve been on Rebif for almost 4 years now and it has reduced my relapse rate in my opinion. Of course, it’s hard to know how my MS would have fared without the Rebif but I was diagnosed following two clinically significant relapses within four months and had a further sensory relapse just a few months after starting on the Rebif so I was worried that pattern would continue. I then went 3.5 years in remission before a relapse in March this year which was much milder than a previous one affecting my legs and I have recovered much more quickly.

I did have side effects for the first few weeks - moderate achiness in my legs and a bit of a headache but they were easily controlled by taking ibuprofen and paracetomol from the time of injection (I do mine at bedtime to sleep through the worst of the side effects) until lunchtime the next day. The side effects eased off just in time for me to go up to the maximum dose and I very rarely suffer any side effects now although if I am going to have a ‘restless legs’ night, it will almost certainly be on a Rebif night.

I used the ‘msdecisions’ website to make my choice and the nurse at the hospital demonstrated all the auto injectors as well so I could see for myself what the up-to-date ones looked like and how they operated. They also give you full training when it is time to do them for yourself.

Whatever you decide, you can always switch if it doesn’t suit you so it’s not cast in stone. Good luck and I hope your next appointment goes well.

Tracey x

Hi,

I have been on Avonex since Feb and can say so far the only side effects I’ve had was one night when I didn’t keepuip the paracetamol and ibuprofen, I ended up with the shivers in bed - they quickly went with another dose of paracetamol and ibuprofen! Other than that I was a little dizzy the day afte rmy injection for about 3 weeks, but again, the paracetamol and ibu’s kept that at bay, and now I’m findsig it isn’t a problem anymore! I don’t like needles and the thought of sticking something in my leg turns my stommach, but I can do it and I keep telling myself it is helping me to never feel as bad as I have over the last 4 months…!

Hope this helps!

Kx

“You pays your money and you gets your choice”

We all have different reasons for our choice of DMD, and what matters to me (or you) may not matter to you (or me).

I went for Copaxone on the basis that it was easy to build a daily injection into a daily routine. The lack of flu-like side effects was a secondary consideration. It is probably not the “most” effective, but it has been good enough for me (and certainly better than the average).

Tysabri is only supposed to be offered as a secondary treatment when a first-line DMD has failed. But, I am sure that I have seen somewhere that the current NICE guideline is that you can only have it after an Interferon-based DMD has failed (so that would affect any choice of Copaxone). A quick search through some of the reams of paper that NICE have generated on Tysabri does not confirm this. At least one forum member has been put straight on to Tysabri:
http://www.mssociety.org.uk/forum/everyday-living/asking-neuro-tysabri
and read on down.

It looks like you can get it as a first treatment if you have severe RRMS (and will accept the side effects).

Geoff

And, of course, I had to check a bit more …

You can go straight from Copaxone to Tysabri. You cannot go from Copaxone to Gilenya unless you have been on an Interferon.

Please do not ask me why.

Geoff

Hey, thanks all for the replies! Well saw my nurse today and decided on copaxone. Mainly due to less side effects and I have a baby and work part time. But will take two weeks to actually start the treatment! Which is a nuisance had enough of doing nothing and waiting. No I wasn’t offered anything else. Doc said there was a tablet I could take if the injections didnt work but I can’t remember the name. Do you know if we qualify for exercise on prescription? Leanne x